By Frank Spinelli, M D
Originally published on Advocate.com October 27 2010 12:35 AM ET
According to statistics from the Centers for Disease Control and Prevention, over 1.1 million individuals are infected with HIV in the United States. Once considered an imminently fatal disease, HIV is now regarded as chronic, and at a conference in February 2010 it was reported that HIV-positive men who maintained CD4-cell (T-cell) counts above 500 had chances for longevity virtually identical to those of the general population. Yet each person living with HIV is presented with a unique set of circumstances that can affect their lives.
Most people think depression is an inevitable reaction to being diagnosed with HIV. But what happens after the initial shock wears off? Depression associated with long-term illnesses like HIV has to be addressed as a separate illness and should be treated even when a person is undergoing treatment for HIV. It has been reported that the rate of major depression among HIV-positive individuals can be as high as 54%. Other studies have drawn a correlation with untreated depression and accelerated progression to AIDS.
Some of the symptoms of depression may also be related to HIV itself, specific HIV-related disorders, or side effects from antiretroviral medication. It is important for you to be aware of these symptoms and identify their duration and severity so that you can alert your health care provider. The prospect of normal longevity for people with HIV with T-cell counts above 500 is good news, but living with a chronic disease can often lead to bouts of depression. Concern about the future, pill fatigue, and changes in appearance are some the common reasons that living with HIV may affect your mood. Often patients have told me that they’ve stopped taking their meds or “took a break” because they wanted to see how they felt off their antiretrovirals. This can be detrimental. It’s important to be honest with your doctor. If you’re thinking about stopping your meds, initiate a conversation with your health care provider about your motivation. Depression can manifest as pill fatigue or frustration with taking pills. I’ve even had some patients tell me that they stopped taking their meds because they thought the meds were doing more harm than good. These are all valid points that should be brought up with your physician.
If you find yourself depressed or if you’re thinking about stopping your antiretrovirals, talk to your doctor first.